Alert archive / Wyoming / Flash Flood Watches in 2021

Flash Flood Watch 2, NWS Riverton, WY

August 1, 20218 counties in Wyoming

NWS Riverton, WY issued this flash flood watch at Aug 1, 2021, 2:11 PM MDT for 8 counties in Wyoming. It took effect at Aug 2, 2021, 12:00 PM MDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Aug 1, 2021, 2:11 PM MDT (20:11 UTC)
In effect from
Aug 2, 2021, 12:00 PM MDT
Expired
Aug 2, 2021, 11:00 PM MDT
In force
11 hr
Issued by
NWS Riverton, WY
Flood severity
None

Counties Fremont County, WY, Hot Springs County, WY, Lincoln County, WY, Natrona County, WY, Park County, WY, Sublette County, WY, Sweetwater County, WY, Teton County, WY

The radar

The Riverton/Lander radar (KRIW), 58 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2021-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2021-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1576 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

318 
WGUS65 KRIW 012011
FFARIW

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Riverton WY
211 PM MDT Sun Aug 1 2021

WYZ001>003-012>016-023>025-021300-
/O.NEW.KRIW.FF.A.0002.210802T1800Z-210803T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yellowstone National Park-Absaroka Mountains-Cody Foothills-Teton
and Gros Ventre Mountains-Jackson Hole-Wind River Mountains West-
Wind River Mountains East-Upper Wind River Basin-Star Valley-Salt
River and Wyoming Ranges-Upper Green River Basin Foothills-
Including the cities of Meeteetse, Jackson, Clark, Dubois, Lake, 
Pinedale, Thayne, Old Faithful, Afton, Mammoth, Star Valley Ranch, 
Alpine, and Cody
211 PM MDT Sun Aug 1 2021

...FLASH FLOOD WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY 
EVENING...

The National Weather Service in Riverton has issued a

* Flash Flood Watch for portions of central Wyoming, northwest 
  Wyoming and west central Wyoming, including the following areas, 
  Upper Wind River Basin, Wind River Mountains East, Wind River 
  Mountains West, Absaroka Mountains, Cody Foothills, Jackson Hole, 
  Teton and Gros Ventre Mountains, Yellowstone National Park, Salt 
  River and Wyoming Ranges, Star Valley, and Upper Green River Basin 
  Foothills.

* From Monday afternoon through Monday evening.

* Slow moving thunderstorms capable of producing heavy rain may 
  result in flash flooding, including debris flows from area burn 
  scars.

* Backcountry roads, particularly those vulnerable to flash 
  flooding, may become impassable or cut off.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

VandenBoogart
3 follow-up statements
404 
WGUS65 KRIW 020933
FFARIW

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Riverton WY
333 AM MDT Mon Aug 2 2021

WYZ019-026>030-022315-
/O.EXB.KRIW.FF.A.0002.210802T1800Z-210803T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Green Mountains and Rattlesnake Range-Upper Green River Basin-South
Lincoln County-Rock Springs and Green River-Flaming Gorge-East
Sweetwater County-
Including the cities of Jeffrey City, Farson, Wamsutter, La Barge, 
Kemmerer, Green River, Cokeville, Big Piney, and Rock Springs
333 AM MDT Mon Aug 2 2021

...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH THIS 
EVENING...

The National Weather Service in Riverton has expanded the

* Flash Flood Watch to include portions Sublette, Sweetwater and 
  southern Lincoln County. This includes the cities of Big Piney, 
  Kemmerer, Green River, Rock Springs, South Pass/Atlantic City and 
  Jeffrey City.

* From Noon MDT today through this evening.

* Slow moving thunderstorms capable of producing heavy rain may 
  result in flash flooding, including debris flows from area burn 
  scars.

* Backcountry roads, particularly those vulnerable to flash 
  flooding, may become impassable or cut off.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

WYZ001>003-012>016-023>025-022315-
/O.EXT.KRIW.FF.A.0002.210802T1800Z-210803T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yellowstone National Park-Absaroka Mountains-Cody Foothills-Teton
and Gros Ventre Mountains-Jackson Hole-Wind River Mountains West-
Wind River Mountains East-Upper Wind River Basin-Star Valley-Salt
River and Wyoming Ranges-Upper Green River Basin Foothills-
Including the cities of Meeteetse, Jackson, Clark, Dubois, Lake, 
Pinedale, Thayne, Old Faithful, Afton, Mammoth, Star Valley Ranch, 
Alpine, and Cody
333 AM MDT Mon Aug 2 2021

...FLASH FLOOD WATCH NOW IN EFFECT FROM NOON MDT TODAY THROUGH THIS 
EVENING...

The Flash Flood Watch is now in effect for

* Portions of western Wyoming covering areas from Yellowstone 
  National Park, the Absaroka Mountains and Cody Foothills southward 
  to the Wind River Mountains and Salt and Wyoming Ranges. This 
  includes the cities Cody, Dubois, Jackson, Alpine, Afton and 
  Pinedale.

* From Noon MDT today through this evening.

* Slow moving thunderstorms capable of producing heavy rain may 
  result in flash flooding, including debris flows from area burn 
  scars.

* Backcountry roads, particularly those vulnerable to flash 
  flooding, may become impassable or cut off.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

TL
600 
WGUS65 KRIW 030011
FFARIW

Flood Watch
National Weather Service Riverton WY
611 PM MDT Mon Aug 2 2021

WYZ001>003-012>016-019-023>030-030500-
/O.CON.KRIW.FF.A.0002.000000T0000Z-210803T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yellowstone National Park-Absaroka Mountains-Cody Foothills-Teton
and Gros Ventre Mountains-Jackson Hole-Wind River Mountains West-
Wind River Mountains East-Upper Wind River Basin-Green Mountains and
Rattlesnake Range-Star Valley-Salt River and Wyoming Ranges-Upper
Green River Basin Foothills-Upper Green River Basin-South Lincoln
County-Rock Springs and Green River-Flaming Gorge-East Sweetwater
County-
Including the cities of Jackson, Lake, Old Faithful, Afton, 
Kemmerer, Pinedale, Meeteetse, Star Valley Ranch, Cokeville, Alpine, 
La Barge, Farson, Thayne, Mammoth, Rock Springs, Jeffrey City, 
Wamsutter, Clark, Dubois, Green River, Big Piney, and Cody
611 PM MDT Mon Aug 2 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 11 PM MDT THIS 
EVENING...

The Flash Flood Watch continues for

* Portions of western Wyoming covering areas from Yellowstone 
  National Park, the Absaroka Mountains and Cody Foothills southward 
  to the Wind River Mountains and Salt and Wyoming Ranges. This 
  includes the cities Cody, Dubois, Jackson, Alpine, Afton and 
  Pinedale.

* Until 11 PM MDT this evening.

* Slow moving thunderstorms capable of producing heavy rain may 
  result in flash flooding, including debris flows in steep terrain.

* Backcountry roads, particularly those vulnerable to flash 
  flooding, may become impassable or cut off.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

Murrell
427 
WGUS65 KRIW 030457
FFARIW

Flood Watch
National Weather Service Riverton WY
1057 PM MDT Mon Aug 2 2021

WYZ001>003-012>016-019-023>030-030600-
/O.EXP.KRIW.FF.A.0002.000000T0000Z-210803T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yellowstone National Park-Absaroka Mountains-Cody Foothills-Teton
and Gros Ventre Mountains-Jackson Hole-Wind River Mountains West-
Wind River Mountains East-Upper Wind River Basin-Green Mountains and
Rattlesnake Range-Star Valley-Salt River and Wyoming Ranges-Upper
Green River Basin Foothills-Upper Green River Basin-South Lincoln
County-Rock Springs and Green River-Flaming Gorge-East Sweetwater
County-
Including the cities of Jackson, Lake, Old Faithful, Afton, 
Kemmerer, Pinedale, Meeteetse, Star Valley Ranch, Cokeville, Alpine, 
La Barge, Farson, Thayne, Mammoth, Rock Springs, Jeffrey City, 
Wamsutter, Clark, Dubois, Green River, Big Piney, and Cody
1057 PM MDT Mon Aug 2 2021

...FLASH FLOOD WATCH WILL EXPIRE AT 11 PM MDT THIS EVENING...

The Flash Flood Watch for portions of west and southwest Wyoming 
will expire at 11 PM.

Flooding is no longer expected to pose a threat. 

$$

Murrell

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this flash flood watch went out at Aug 1, 11:48 AM MDT, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 1, 11:48 AM MDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1148 AM MDT Sun Aug 1 2021

.SHORT TERM...Today through Monday
Issued at 153 AM MDT Sun Aug 1 2021

The ridge axis continues to shift, becoming more N-S orientated this
morning, over the western half of the state. South-southeast winds
aloft will occur for most areas west of the Divide, while north
winds occur over Johnson and Natrona counties and the eastern half
of the Bighorn Basin. As such, thunderstorm activity will occur over
far western portions and the southern half of Sweetwater County. The
near record high precipitable water values will be in place in this
area, while drier air infiltrates into the latter area. Heavy rain
and localized flash flooding will continue to be the main threat
with the storms. Storm initiation looks to start later this
afternoon, between 2 and 4 PM, and end by midnight. Wildfire smoke,
already visible on satellite over eastern MT and the Northern
Plains, will also infiltrate into portions of the Bighorn Basin
and Johnson Natrona counties. This smoke is predominately from
wildfires in WA and Canada.

The ridge will begin to breakdown over the region Sunday night into
Monday. This will allow for the monsoonal airmass, that will be
primarily over ID today, to start to shift eastward over the Cowboy
State. However, this shift looks to mainly occur Monday night into
Tuesday. For now, thunderstorm activity will continue to occur west
of the Divide Monday afternoon. The Flash Flood Watch may need to be
reissued for Monday, as heavy rain will continue with these
thunderstorms. Will let the next shift take another look today to
make a final decision, for now.

.LONG TERM...Monday night through Saturday
Issued at 153 AM MDT Sun Aug 1 2021

The 500mb ridge will still be in place across the center of Wyoming,
although a shortwave will be cutting across the region. The long
term will start with the shortwave in the far northwest with
isolated convection across the west and northwest. This wave will
move eastward through Tuesday, with showers and storms spreading
east of the Divide. This means a bit more activity east of the
Divide, as this energy moving across.

The ridge will again setup in western Wyoming Wednesday, and it will
be a much drier day. Convective activity will occur across the north
and areas east of the Divide, but with much less coverage and not
much in the rainfall department. Thursday there will be a strong
low and trough entering the Pacific Northwest and this will move
slowly eastward, forcing the ridge to shift east as well. Flow
will become more zonal and there will be more precipitation moving
into the forecast area for Thursday and Friday. There will be
isolated to scattered afternoon and evening convection. On Friday,
most of this activity will be in the northwest and north. Weak
ridging will set up again for a drier Saturday. With the more
zonal flow during the latter portion of the work week, wind speeds
will increase for gusty afternoons across much of the forecast
area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1146 AM MDT Sun Aug 1 2021

Smoke has returned to KCPR and KWRL with occasional MVFR visibility
expected through this evening. Otherwise, terminals will be VFR
through midday Monday. Another moisture surge spreads across the
west this afternoon and evening with isolated to scattered showers
and thunderstorms. Enough moisture lingers overnight to generate
light showers across the western Wyoming terminals. Drier air
east of the Continental Divide will keep eastern terminals dry.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued at 153 AM MDT Sun Aug 1 2021

Areas west of the Divide will have the best chances for
thunderstorms today. Drier air and smoky conditions will return to
areas east of the Divide, especially zones 275, 280, 281 and 282.
Heavy rain and localized flash flooding will remain possible with
thunderstorms. These storms are expected to end by midnight.
Thunderstorms will return to areas west of the Divide Monday
afternoon. Monsoonal moisture will then return across the rest of
the forecast area by Tuesday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LaVoie
LONG TERM...Swanson
AVIATION...Jones
FIRE WEATHER...LaVoie
Hazardous weather outlook, Aug 1, 2:43 AM MDT, 11 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
243 AM MDT Sun Aug 1 2021

WYZ001>020-022>030-020845-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
243 AM MDT Sun Aug 1 2021

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Showers and thunderstorms likely west of the Divide.
Heavy rainfall and localized flash flooding possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...Showers and thunderstorms are likely west of the Divide.
Heavy rainfall and localized flash flooding possible once again.

Tuesday...Scattered afternoon and evening thunderstorms. Heavy
rainfall and localized flash flooding remain possible.

Thursday...Isolated to scattered thunderstorms possible over the
north and northwest.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 6:15 PM MDTSpecial Weather StatementRIWSweetwater15 min
Jul 31, 7:22 PM MDTSpecial Weather StatementRIWTeton23 min

Nearby

Flash Flood Watches in Wyoming, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.